So I was only diagnosed a couple of days ago. I was given Carbegen tablets, and they don't seem to have worked. I have been in agony all week, and the problem is that I am in London all day tomorrow (I live in UK) with a friend to do with a course I am doing. I really don't want another attack of pain like I've been getting - I've literally been in tears. Anyone got any suggestions? I think cold weather makes it worse. Also I keep reading that stress can make it worse, but the problem is the more I have these pains the more stress I feel under. I'm so tired because of lack of sleep and nothing works.
Oh, just thought I'd mention, there is a chance that this could be related to a benign tumour that was found years ago but there is no proof of that yet.
Did the doctor fail to mention, or perhaps you were in too much pain to process, but Carbegen (brand name of Tegretol), requires the drug to build up in your system in order for it to really work. This is not like a pain pill that all the sudden dulls the pain. It is more like an anti-depressant (SSRI), that builds in your blood stream over days or a few weeks before the pain starts to decrease. These pills are the best first line attack to stop the pain from happening.
I know this is frustrating. I am 2 months into this horrible thing and still do not have my pain under control.
Hopefully Jackie will see this as she is from the UK and might have some ideas for you as well.
The trileptel worked for me in less than a week - I have also gotten prescriptions for Lidocaine numbing cream and patches for my face -
Keep coming here and gain all the knowledge you can!
I know it’s hard but Lisa is spot on with her advice, Carbegen (tegretol) does build up in the system over a period of time. It is different from person to person. Never rush the upwards titration ( it can be a shock to the system). It may take several weeks to reach an optimum working dose. The side effects can be sleepiness, however you will acclimate over time and you have to keep at it. Slipping back in dose level is
not a good idea unless you have adverse side effects. You need to persist to obtain good pain relief. I went
to hell and back but after a few weeks my pain became controlled and my life came back, it was a miracle to me. I wish you well and check in the Face Pain Info to see possible side effects. Call your pharmacist if you have any queries, they can be wonderful in explaining side effects. Obviously if anybody reads this and is having very strange side effects that does not mean you should keep taking without medical advice. Your Dr should be your first port of call. All the best and keep in touch.
Just a quick comment here...My very first TN attack occurred at 3am just before Christmas Day in 2008. I sprung up out of bed in agony with the Taser-like pain blasts hitting me at the lower gum line on the left side of my face. I was panicking and had NO idea what was happening to me. I knew enough about stroke and heart attack to think I knew that those weren't the cause of these sudden shocks of unreal pain...The days and weeks passed. I thought that since the focal point of my pain was at the gum-line, I had a tooth abscess or worse. When my dentist finally returned from his Christmas break, I BEGGED him to pull all my lower teeth or to refer me to someone that would. By now, my pain was hitting about every other day--Still wasn't sleeping much or eating.
Since I was starting to get some "pain-breaks", I tried to "think the pain out". When the Taser blasts would hit me, I'd always bite down hard and clench my teeth as the pain got worse. I thought to myself, "Rather than clamping down (the natural instinct), I'll try to OPEN my mouth instead. Guess what, Amber? It helped! Next, i decided that cold air/food was a pain trigger, and so avoided both. Aha! That seemed to work also! Then, weeks later, my dentist called to say, "It's NOT your teeth, it's TN!"
Well, at least NOW I had a name for the cause of my horrible pain... (I'd only had 2 teeth pulled so far--) Time passed. I found this Website and was now seeing a neurologist and on meds. At least NOW I knew who the enemy was--TN caused by Satan.
May GOD Bless You Sister Amber and make your pain stop. Love, Rick
Oh Rick !! That is awesome! "TN caused by Satan" ... perfect...
Amber - Welcome to the site. I am new by about 5 days myself - however I was diagnosed 10 years ago. I have been through all the medications before settling on Trileptal. That is the one that worked for me. The Tegretol was effective for me as well. As Jackie and Lisa states it was the first one they gave me.
Good Luck, and keep coming back... I've found so much solace, just in these few days being able to talk to folks that understand what we go through...
I am new to TN as well :( I was diagnosed at the end of December and it has been a heck of a roller coaster! I have been on Tegratol for a month now and it is not working on the pain, but I am having horrible mood side effects! My doctor has upped my anti-depressants, yet the moods are terrible! I don't want to be on tegratol anymore!!! Any suggestions? Like you, I have spent many hours in tears, the only thing that has calmed the pain down is oxycodone. I have constant pain on my right side, and every time I brush my teeth, eat, smoke, talk, or smile, my pain level jumps to a 8-9 and feels like an ice pick is being stabbed through my face. The oxy helps this pain level so the regular attacks throughout the day stay at a 3-4 pain level.
This pain level I am using is the doctor standard: "what is your pain level." I did find a great link to a "comparative pain scale", I just can't find it right now! I do have a pdf of the comparative pain scale which I attached. This is an amazing way to share just how you are feeling.
Good luck and take it a moment at a time :)
I have been having TN for the past 8 years, and get remission for several months. I find that the tegretol effect seems to wear off and then I decide I am going to control the pain and go off the tabs slowly and it goes. I have also found on this excellent website that there are 2 types of TN, but cannot find the symptoms to differentiate what I have. Also could someone tell me what foods to avoid, I do have a sweet tooth, but guess this is not helping. Thanks in advance to anyone who can help with above.